Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Period Lasting Than Normal on Birth Control?
    avatar
    mari2gonz9 posted:
    I have been on the Loestrin 23 Fe for about 4 years now. I have never had any trouble with my periods. About 3 months ago my periods became lighter lasting 2-3 days so i panicked and took a pregnancy coming out negative. This time i got my period on the regular day i was supposed to get it and it has been a whole week and i still have some bleeding. it varies from being dark in color to kind of redish no enough to stain a pad it is only present when i wipe. I was just wondering if this was normal while taking birth control. i have never had any problems like this since i started taking the pill so i started worrying it was something dangerous. i am really nervous in taking a pregnancy test because i really dont want to be pregnant that is why i am taking the birth control pill.. So should i worry about this or is it something normal to experience while on the pill?
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear mari2gonz9: Your question is an excellent one. Yes, It is very common for women using birth control pills (BCPs) to have a "period" which looks more like dark motor oil sludge than bright red menstrual bleeding. The synthetic progesterone in BCPs creates a thinner lining inside the uterus. This creates a decreased amount of flow--hence the shorter and lighter aspect. This more scant flow will appear as a dark brown color (due to increased contact with oxygen in the air), and thick consistency.

    So why did this just suddenly happen? Generally, the longer a women uses a BCP the more likely it is that she will develop a thin lining inside the uterus. Actually this is good as a thin lining is a healthy lining. With your specific BCP, the manufacturer actually advertised it as a way to get lighter and lighter flows which might even disappear.

    You did the right thing in checking a pregnancy test first. If you continue to have almost absent flows (and it bothers you) your GYN can switch you to a different brand and/or formula of BCP.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.